Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Apr 8, 2020, 3:19 AM CDT for 12 counties in North Dakota. It took effect at Apr 8, 2020, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 3:19 AM CDT (08:19 UTC)
- In effect from
- Apr 8, 2020, 12:00 PM CDT
- Expired
- Apr 8, 2020, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432 WWUS73 KFGF 080819 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 319 AM CDT Wed Apr 8 2020 NDZ006-007-014-015-024-026-028-029-038-049-052-054-090100- /O.NEW.KFGF.WI.Y.0008.200408T1700Z-200409T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 319 AM CDT Wed Apr 8 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
997 WWUS73 KFGF 082024 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 324 PM CDT Wed Apr 8 2020 NDZ006-007-014-015-024-026-028-029-038-049-052-054-090100- /O.CON.KFGF.WI.Y.0008.000000T0000Z-200409T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 324 PM CDT Wed Apr 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Through 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
740 WWUS73 KFGF 090105 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 805 PM CDT Wed Apr 8 2020 NDZ006-007-014-015-024-026-028-029-038-049-052-054-090215- /O.EXP.KFGF.WI.Y.0008.000000T0000Z-200409T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 805 PM CDT Wed Apr 8 2020 ...WIND ADVISORY HAS EXPIRED... Winds will continue to slowly diminish this evening, although will remain gusty overnight and into tomorrow. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 7, 11:47 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 7, 11:47 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1147 PM CDT Tue Apr 7 2020 .UPDATE... Issued at 1147 PM CDT Tue Apr 7 2020 Water vapor imagery indicates the next shortwave across southern Manitoba quickly propagating eastward. Meanwhile, satellite imagery (via cirrus clouds) indicates the right exit region of the upper jet across southern North Dakota, with the left entrance region of the upper jet across northern Montana. For the remainder of the night, showers should propagate east and/or dissipate as the region will be in the subsidence region of the jet with no foreseeable shortwaves to affect the region. UPDATE Issued at 947 PM CDT Tue Apr 7 2020 Main issues/concerns remain valid. First shortwave is now into the Great Lake region, and the northern plains is now under the influence of the left exit region of an upper jet, with resultant isolated showers. After this moves through in the next few hours, satellite imagery indicates some clearing (subsidence) to move through just behind a wind shift/cold front. Winds will become northwest by morning, although subsidence behind the fropa should lead to dry weather until post frontal showers tomorrow afternoon. UPDATE Issued at 645 PM CDT Tue Apr 7 2020 Main concern for this evening will be shower chances. Upper low across much of central Canada will continue to only slowly propagate eastward sending multiple shortwave through the region overnight, and multiple rounds of isolated/scattered showers. Predictability for timing/coverage is toward the lower end of the spectrum, but can generally time the upper level waves and broadbrush lower PoPs. There was a bit of thunder just north of Rugby, but for the most part expect just showers and not much precipitation accumulation and thus very minimal impacts. Will also raise min temps where more confidence exists for cloud cover (NW MN east of the valley). && .SHORT TERM...(This evening through Wednesday night) Issued at 315 PM CDT Tue Apr 7 2020 Showers this evening and tomorrow will be the main challenge for the period. Scattered rain showers continue to make their way across the region as a weak shortwave moves across the Northern Plains. Mostly rain, although a few of the higher dBZ returns have produced some graupel/pea sized hail thanks to cold temps aloft. Showers are outpacing what very marginal MU CAPE is out there, so not any lightning. A few of the heavier showers could bring a few tenths of an inch of rain, but for the most part precip will be very light. There will continue to be a few showers, some changing to snow tonight as a cold front pushes through thanks to a shortwave moving through southern Canada. The front will push the rest of the way through Wednesday, with some cold air advection helping with mixing and the tight pressure gradient to produce gusts into the 40 to 45 mph range. Think that strongest winds will be in the Devils Lake Basin with west northwesterly fetch less favorable from the RRV than due north and closer to the best pressure rises. Could get close to advisory criteria west of DVL but marginal so will hold off on any headlines for now. There will also be some shower activity Wednesday afternoon behind the front with decent lapse rates, again with any precip being light. .LONG TERM...(Thursday through Tuesday) Issued at 315 PM CDT Tue Apr 7 2020 Thursday through Friday...Temperatures will be up and down as a reinforcing shortwave moves through and then we get return flow. Readings should well below the freezing mark to start out the morning on Thursday with high pressure over the Northern Plains. Some warming on Friday as return flow sets up, then a front on Saturday although much will depend on when it comes through and the southern counties should still get fairly mild. There are slight differences in the deterministic models but all agree on keeping the bulk of the synoptic forcing either to the north or the south of our CWA. Will continue to keep POPs and QPF pretty minimal. Sunday through Tuesday...A fairly high amplitude trough will move through the Rockies and Plains before northwesterly flow aloft sets up early next week. R and M climate percentiles from the ensembles show some very low heights and temperatures in comparison to climo. Temps will be well below seasonal averages with overnight temps well below freezing slowing the melt. Some various weak shortwaves but not seeing any signal for substantial precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1147 PM CDT Tue Apr 7 2020 VFR conditions will continue through the period. Mainly clear sky for much of the region into Wednesday morning. By late morning expect clouds to increase (low VFR cigs) along with northerly winds (gusting to near 40 mph). Coverage of showers through the period will be limited, so not enough confidence to include in most TAFs. && .HYDROLOGY... Issued at 315 PM CDT Tue Apr 7 2020 Flooding from snowmelt continues along Red River and its tributaries in both North Dakota and Minnesota. Major flooding is expected along the Red River at Grand Forks and Oslo, the Red Lake River at Crookston, and the Sheyenne River at West Fargo and Harwood. Forecast crest at Harwood of 91.5 ft is placed as a top 5 flood of record. Observed preliminary crest at Olso of 37.83 ft places this as a top 6 crest, similar to 2019. Flood crests are not yet forecast along the Red River at Drayton and Pembina with a potential crests similar to 2019 crests, and possibly occurring around major flood stage mid to late April. Notable increases in flood forecast were made at Harwood, Crookston, and Alvarado. This was due to a quicker snow melt than previously forecast getting into these tributaries. Minor to moderate flooding is forecast at many other sites, particularly within the Sheyenne River and Minnesota tributaries. Ice is still present within many tributaries and mainstem Red River in the central and northern Red River basin, possibly leading to fluctuations in river levels away from forecast trends. This was confirmed by Sentinel-2 satellite imagery from April 5 along with recent reports. Backwater will also be an issue for tributaries near the mainstem Red River. Backwater and timing of multiple flood waves through different river stems will cause elongated crests over multiple days at many sites, particularly Grand Forks, Oslo, and West Fargo. Temperatures above freezing throughout the day and night is expected to melt most of the remaining snowpack today through Wednesday, with cooler trend later this week bringing temperatures back below freezing at night. This melt will cause secondary crests for many locations that have already seen initial snowmelt crests. Forecast precipitation through Wednesday 7 AM have been included in current river forecasts. While isolated high QPF amounts will be possible up to half an inch from heavier showers today, the very small footprint of this high QPF shouldn't have a substantial impact on riverine flooding. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. River point flood warnings continue across portions of the region. Refer to the latest flood warnings and statements for detailed information on specific locations. && UPDATE...TG SHORT TERM...JR LONG TERM...JR AVIATION...TG HYDROLOGY...CJ
Hazardous weather outlook, Apr 7, 6:03 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 603 PM CDT Tue Apr 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 053-081000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland- 603 PM CDT Tue Apr 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006-007-014-015-024-026-028-038-049-052-054-081000- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh- 603 PM CDT Tue Apr 7 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 11:49 PM CDT | River Flood Warning | FGF | Pembina | 16 hr |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.